Wyoming, 2015

Blizzard in Wyoming, December 23 to 24, 2015

December 23 to 24, 2015 · NWS CYS · 1 event in 1 county or zone

Sustained west winds 35 to 45 mph with gusts to 65 mph produced significant blowing snow with zero visibilities along Interstate 80 between Laramie and Rawlins. Interstate 80 was closed for several hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Sustained west winds 35 to 45 mph with gusts to 65 mph produced significant blowing snow with zero visibilities along Interstate 80 between Laramie and Rawlins. Interstate 80 was closed for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 23, 10:52 PM MST, 3 minutes earlier.

Area forecast discussion, Dec 23, 10:52 PM MST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1052 PM MST WED DEC 23 2015

.UPDATE...
ISSUED AT 823 PM MST WED DEC 23 2015

AS WINDS CAME UP AT ARLINGTON, WY VISIBILITIES WENT TO ZERO.
EXPECT THESE WHITEOUT CONDITIONS TO CONTINUE INTO THE EARLY
MORNING HOURS WITH WINDS 40 TO 60 MPH PRODUCING VERY LOW
VISIBILITIES IN BLOWING SNOW.  WE UPGRADED THE WINTER WEATHER
ADVISORY THAT AREA AND STRETCH OF INTERSTATE 80 WEST OF LARAMIE
AND EAST OF RAWLINS TO A BLIZZARD WARNING.  WYDOT REPORTING VERY
DANGEROUS CONDITIONS WITH ZERO VISIBILITY AND DRIFTED SNOW. NOT
SOMETHING WE WANT FOLKS TO GET STUCK OUT IN...SO THIS SHOULD
HEIGHTEN MESSAGE TO AVOID THAT AREA AND STRETCH OF I-80 FOR
TRAVEL TONIGHT. AT THIS TIME WYDOT STILL REPORTING EASTBOUND
SECTION OF I-80 OPEN...BUT AGAIN WE WOULD HIGHLY DISCOURAGE TRAVEL
THROUGH THERE TONIGHT.

BORDEAUX AREA OF INTERSTATE 25 (NEAR WHEATLAND) WAS GUSTING TO 51
MPH EARLIER THIS EVENING BUT SINCE WINDS HAVE DROPPED BACK TO
GUSTS TO 35 MPH. WILL HANG ON TO HIGH WIND WARNINGS WHERE WE HAVE
THEM ELSEWHERE IN WIND PRONE AREAS...THINKING BLOWING SNOW NOT AS
BIG OF AN ISSUE THERE GIVEN LESS SNOWFALL PREVIOUSLY AS COMPARED
TO ARLINGTON.

UPDATE ISSUED AT 452 PM MST WED DEC 23 2015

ISSUED WINTER WEATHER ADVISORY FOR BLOWING SNOW FOR THE ARLINGTON
AND ELK MOUNTAIN LOCATIONS THROUGH MIDNIGHT TONIGHT.

UPDATE ISSUED AT 436 PM MST WED DEC 23 2015

CANCELLED WINTER STORM WARNING FOR THE SNOWY AND SIERRA MADRE
RANGES.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 230 PM MST WED DEC 23 2015

TONIGHT...INHERITED HIGH WIND WATCH LOOKS ON TRACK. AS THE SHORTWAVE
TROUGH ALOFT MOVES PAST OUR AREA...SUBSIDENCE TAKES OVER. THROUGH
03Z...OUR LOCAL PRODUCT SHOWS THE CRAIG TO CASPER 700 MB HEIGHT
GRADIENTS FROM 60 TO 65 METERS AS A 50 KNOT JETLET MOVES THROUGH.
WILL UPGRADE TO A HIGH WIND WARNING BASED ON THESE TRENDS...ALTHOUGH
AGAIN IT IS A BORDERLINE EVENT. AFTER MIDNIGHT...SNOWS SHOULD END
EXCEPT OVER AND NEAR OUR NORTHERN LARAMIE...SNOWY AND SIERRA MADRE
RANGES DUE TO OROGRAPHICS.

THURSDAY...RELATIVELY DOCILE DAY AS THE FLOW ALOFT TURNS WEST
SOUTHWEST. WITH LIMITED LOW AND MID LEVEL MOISTURE...A DRY DAY ON
TAP. CLOUD COVER WILL LIMIT WARMING POTENTIAL.

CHRISTMAS EVE/CHRISTMAS DAY...NEXT SHORTWAVE TROUGH ALOFT MOVES
ACROSS SOUTHERN NEVADA. LOOKS LIKE THE BULK OF SNOW WILL REMAIN OFF
TO OUR SOUTHWEST IN COLORADO...THOUGH OUR SNOWY AND SIERRA MADRE
RANGES SHOULD SEE CHANCES FOR SNOW INCREASE AFTER MIDNIGHT.

DECENT DIFFERENCES WITH THE SPEED OF THE SYSTEM ON THE NAM VERSUS
THE GFS. THE NAM IS SLOWER THAN THE GFS...WHICH SPREADS SNOW ACROSS
OUR ENTIRE FORECAST AREA CHRISTMAS AFTERNOON. SINCE THIS HAS BEEN
OUR TIMING ALL ALONG...WILL DISREGARD THE SLOWER NAM SOLUTION AND
MAINTAIN DECENT CHANCES FOR SNOW ON CHRISTMAS AFTERNOON TO MAINTAIN
CONTINUITY. CONTINUED COLD PER 700 MB TEMPERATURES NEAR -13 CELSIUS
AND PROGGED THICKNESSES.

FRIDAY NIGHT...MAIN PART OF THE SNOWFALL EVENT TAKES SHAPE WITH
SATURATED LOW AND MID LEVELS AND THE DYNAMICS OVER THE COLD DOME.
DECENT CHANCES FOR LIGHT SNOW...THOUGH WITH SIGNIFICANT TIMING
DIFFERENCES BETWEEN THE MODELS...WILL NOT GO TOO HIGH ON POPS JUST
YET. TOTAL SNOWFALL AMOUNTS LOOK LIKE A FEW AREAS WILL SEE ADVISORY
CRITERIA SNOW. COLD WIND CHILL TEMPERATURES WITH PROGGED OVERNIGHT
LOWS AND NORTH WINDS 15 TO 20 MPH GUSTING TO 30 MPH.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 230 PM MST WED DEC 23 2015

SOME LINGERING LIGHT SNOW WILL COME TO AN END SATURDAY MORNING AS
THE UPPER TROF AXIS SLIPS EAST OF THE AREA AND DYNAMICAL SUPPORT
WANES SIGNIFICANTLY. QUITE A CHILLY DAY SATURDAY AS A COLD SURFACE
HIGH BUILDS DOWN THE NORTHERN PLAINS WITH MAX TEMPS LIKELY ONLY
ATTAINING THE TEENS OVER MANY LOCALES. DRY AND WARMER SUNDAY
THOUGH STILL ON THE COOL SIDE WITH AN UPPER RIDGE TILTING EAST
OVER THE CWA ATOP CUT-OFF UPPER LOW OVER SW TEXAS. MODELS IN
DECENT AGREEMENT IN LIFTING THIS UPPER LOW NORTHEAST OVER THE
SOUTHERN PLAINS INTO MISSOURI BY MONDAY NIGHT...KEEPING THE
ASSOCIATED PCPN SHIELD EAST OF THE CWA. MEANWHILE ANOTHER UPPER
SHORTWAVE DROPS INTO THE SW CONUS AND CLOSES OFF AN UPPER LOW
AROUND THE AZ/NEW MEXICO BORDER BY TUESDAY MORNING...THEN TRY TO
PHASE IT WITH SOME NORTHERN STREAM ENERGY BY LATE TUESDAY AS IT
MOVES OUT OVER THE PLAINS. THIS COULD BRING SOME MAINLY MTN SNOW
SHOWERS BUT MOISTURE RATHER LIMITED WITH THIS SYSTEM. WEDS LOOKING
GENERALLY DRY AND COOL THOUGH SOME MORE NORTHERN STREAM IMPULSES
MAY INFLUENCE THE AREA WEATHER THEN.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1045 PM MST WED DEC 23 2015

VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD. BRIEF PERIODS
OF LIGHT SNOW WILL BE POSSIBLE AT RWL OVER THE NEXT FEW HOURS.
WEST WINDS WILL BE GUSTY ACROSS SOUTHEAST WY THROUGH THURS
MORNING.

&&

.FIRE WEATHER...
ISSUED AT 230 PM MST WED DEC 23 2015

NO CONCERNS BASED ON PROJECTED WINDS AND HUMIDITIES.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...BLIZZARD WARNING UNTIL 5 AM MST THURSDAY FOR WYZ110.

     HIGH WIND WARNING UNTIL 5 AM MST THURSDAY FOR WYZ106-116-117.

NE...NONE.
&&

UPDATE...JG
SHORT TERM...RUBIN
LONG TERM...RE
AVIATION...ZF
FIRE WEATHER...RUBIN
Hazardous weather outlook, Dec 23, 4:52 PM MST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
452 PM MST WED DEC 23 2015

WYZ101>119-241230-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
452 PM MST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY FOR BLOWING SNOW IS IN EFFECT UNTIL
MIDNIGHT FOR THE ARLINGTON AND ELK MOUNTAIN AREAS. EXPECT STRONG
WEST WINDS TO PRODUCE BLOWING SNOW...NEAR ZERO VISIBILITIES AND VERY
ICY ROADS THIS EVENING.

A HIGH WIND WARNING HAS BEEN ISSUED FROM 7 PM THIS EVENING TO 5 AM
THURSDAY MORNING FOR ARLINGTON...BORDEAUX...THE INTERSTATE 80 SUMMIT
INCLUDING VEDAUWOO AND BUFORD AND SOUTHERN LARAMIE RANGE AND
FOOTHILLS. EXPECT WEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 65 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STORM SYSTEM WILL MOVE ACROSS THE REGION ON CHRISTMAS.
SNOW AND VERY COLD TEMPERATURES COULD HAVE AN IMPACT ON CHRISTMAS
TRAVEL PLANS ACROSS THE AREA...SO BE SURE TO MONITOR THE LATEST
FORECAST INFORMATION OVER THE NEXT FEW DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

NEZ002-003-019>021-054-055-095-096-241230-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
452 PM MST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STORM SYSTEM WILL MOVE ACROSS THE REGION ON CHRISTMAS.
SNOW AND VERY COLD TEMPERATURES COULD HAVE AN IMPACT ON CHRISTMAS
TRAVEL PLANS ACROSS THE AREA...SO BE SURE TO MONITOR THE LATEST
FORECAST INFORMATION OVER THE NEXT FEW DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

RUBIN

In the hours before

Special weather statement, Dec 23, 5:25 PM MST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
525 PM MST WED DEC 23 2015

NEZ019>021-054-055-WYZ108-118-119-240245-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-GOSHEN COUNTY-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
INCLUDING THE CITIES OF...SCOTTSBLUFF...GERING...HARRISBURG...
BRIDGEPORT...BAYARD...KIMBALL...SIDNEY...TORRINGTON...CHEYENNE...
BURNS...CARPENTER...ALBIN...PINE BLUFFS
525 PM MST WED DEC 23 2015

...BAND OF SNOW MOVING EAST ACROSS THE AREA CREATING SLICK ROAD
CONDITIONS AND REDUCED VISIBILITIES...

A BAND OF HEAVY SNOWFALL MOVING EAST ACROSS EXTREME SOUTHEAST
WYOMING IS CREATING SLICK ROAD CONDITIONS AS IT MOVES SLOWLY EAST.
THIS BAND OF HEAVY SNOW WILL CONTINUE MOVING EAST INTO THE
SOUTHERN NEBRASKA PANHANDLE THROUGH 8 PM WHERE SIMILAR IMPACTS TO
ROAD CONDITIONS CAN BE EXPECTED EARLY THIS EVENING.

MOTORISTS SHOULD SLOW DOWN AND TAKE EXTRA TIME GETTING TO WHERE
THEY NEED TO GO THIS EVENING. BE PREPARED FOR SLICK ROAD
CONDITIONS AND LEAVE A SAFE DISTANCE BETWEEN VEHICLES AS THIS SNOW
BAND MOVES ACROSS THE REGION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 blizzard. Local standard time, as filed.

Blizzard, North Snowy Range Foothills

When
December 23, 10:55 PM MST to December 24, 4:55 AM MST
Where
North Snowy Range Foothills forecast zone
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT sensors along Interstate 80 including Halleck Ridge, Foote Creek, Arlington and Elk Mountain observed wind gusts to 65 mph with occasional zero visibilities in blowing snow.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613799.